Life-Threatening Encephalopathy Caused by Adverse Drug-Related Effects

Co-occurrence of SIADH and sodium depletion leads to life-threatening situation for patient
Co-occurrence of SIADH and sodium depletion leads to life-threatening situation for patient

Hyponatremia is considered the most common electrolyte abnormality in medical practice and recent research has shown it has been associated with increased morbidity and mortality. Psychiatric patients may be at increased risk of drug-induced hyponatremia since it tends to be a side effect of many psychopharmacological agents; this reaction is often mediated by the syndrome of inappropriate antidiuretic hormone secretion (SIADH).  This case, published in the American Journal of Case Reports, describes how a rapid clinical response helped avert a possibly fatal acute cerebral edema in a patient admitted to the hospital for psychiatric care.

At the time of admission, the patient, a 63-year-old woman with refractory depression, had normal lab values (serum sodium 144mEq/L) and a normal physical exam. Clinicians began treatment with duloxetine, a dual serotonin and norepinephrine reuptake inhibitor (SNRI) for her depression and titrated the dose to 40mg/day over several days; triamterene/hydrochlorothiazide 37.5/25mg daily was continued to treat her hypertensive disorder. The patient had no signs of thirst disorder and her daily sodium intake was 5g. After 4 days, the patient experienced a grand mal seizure and became unresponsive; an evaluation of her lab results showed the following: sodium 103mEq/L, potassium 3.5mEq/L, chloride 76mEq/L, BUN 15mg/dL, creatinine 0.7mg/dL, CO2 16mEq/L, anion gap 13, lactic acid 4.4mg/dL, urine osmolality 314mOsm/kg H2O, and urine sodium 12mEq/L. The patient was given an infusion of IV hypertonic (3%) saline which resulted in improvement and return to baseline mental status over several days; no neurological complications were noted.

Continue Reading Below

In psychiatric patients, SIADH is the most common underlying mechanism of hyponatremia, accounting for more than 80% of cases. Changes in mental status, psychomotor deficits and motor instability are characteristic of SIADH. Treatment of hypo-osmolar hyponatremia typically begins with a high index of suspicion and determination of underlying causes; the underlying mechanism can be assessed with measurement of both serum and urine chemistry. Dilutional hyponatremia due to SIADH results in urine osmolality >100mOsm/kg H2O and urine sodium >30mEq/L, with less than maximally diluted urine. Symptoms generally resolve once the agent responsible for the hyponatremia is discontinued. In contrast, hyponatremia in patients with polydipsia results in maximally diluted urine, urine osmolality <100mOsm/kg H2O and variable urine sodium.  In the presence of dehydration, sodium depletion leads to high urine osmolality (>300mOsm/kg H2O), low urine sodium (<30mEq/L), and increased BUN (>15mg/dL).

In this case, urine osmolality was 314mOsm/kg H2O, indicating SIADH was likely related to duloxetine and urine sodium was 12mEq/L, indicating sodium depletion associated with hydrochlorothiazide; this co-occurrence likely explains the severe onset of life-threatening hyponatremic encephalopathy, with a severity greater than what has been previously reported in the literature with either thiazide-induced hyponatremia or SNRI-induced SIADH. For severe neurological symptoms, emergency correction is required, with infusion of IV hypertonic (3%) saline at a rate of 1mL/kg/h until clinical improvement and serum sodium increases by 4 to 6mEq/L (rate of correction should not exceed a max increase in sodium of 8–10mEq/L in 24 hours). Vasopressin receptor blockers have also been shown to be effective and safe for patients with SIADH, but were precluded in this case due the degree of clinical severity.

The seizures and life-threatening encephalopathy that occurred in this patient were likely due to the co-occurrence of SIADH and sodium depletion caused by the patient's medications. The authors conclude that "co-administration of pharmacological agents conferring risk for dilutional hyponatremia by various mechanisms should therefore be avoided."

For more information visit amjcaserep.com

Loading links....